CSN Login
Members Online: 0

You are here

REALLY NEED ADVICE

nudgie's picture
nudgie
Posts: 1483
Joined: Sep 2006

History: I am Stage II with NO/MO and had my tumor removed on 10 July 06. Started Chemo Regime of 5FU, Lev & Oxiplatin on 18 August. I have had 4 treatments with one WBC booster shot of Neulasta on 9 October. On 12 October I had to go to the ER for a high rate of 155. They kept me overnight for observation. Everyting normal. I have never been disagnosed with any heart disease or lung problems. Had lung tests along with breathing tests and everything came back normal. I have exercised for about 15 years including running with NO problems. I did not have any major issues with the 4 chemo treatments just minor side effects. I have been able to maintain my appettie, etc. Then when I got the Neulasta shot is when the heart rate issue rose it's head, but the Docs at the hospital really did not have an idea except mabye chemo drugs. That is what my husband and I agree on is that the increase heart rate has to be from either the Chemo or the Shot, but how do you determine which?

I have an appt with my Onc Doc this afternoon to discuss treatment plan and options and whether to stop chemo all together. There is were my question lies.

PLEASE, PLEASE, what would you do if you were in my shoes? Stop chemo, reduce drug dosage, NO booster shots, etc ????

PLEASE, PLEASE need advice. I will be making my decision a day or two after my appt this afternoon.

THANKS

CAMaura
Posts: 719
Joined: Feb 2005

Hey there, What about seeing a casrdiologist. I had to see mine mid-chemo and it was helpful. Another pair of eyes can really be helpful in figuring out what is going on. I was having a racing heart rate -- separate from the periodic high blood pressure as a side effect of the Oxy. In talking with the Cardio, (and with a little testng) we narrowed things down; he knew things more about one of my meds (a steroid taken from incresing my appetite and to help with nausea) than the onc or his nurse seemed to. Long winded here, but ask and ask. The fact that something is happening a couple days after the shot and/or the chemo can be confusing. I didn;t have Neulasta, but Ithink it is for WBC? Correct? That could be a catch 22 as they need your WBC high enough for chemo anyway.
I would take a deep breath, go into the office with a lot of strength -- and a list of your concerns. How about taking the tactic of: We are going to get to the bottom of this or not continue. It might atleast move your doc into the mode of knowing that you are really looking for a good explanation. Talk about everything -- every little drug you are on and if there could be anything combining for a strange effect. Then talk about the chemo and the dosage. Look at your bloodwork printout. Basically, have a heart-to-heart. Know that you can try to figure things out, stop, and/or continue again. Hang in there and try to relax -- although Iknow it is not easy. Remember, you are in charge of your body. Make a decision you are comfortable with...If you have to think about things after this appt, talk things over with your husband , or seek another opinion; all of that is good as well. Take it easy and best of luck to you - Maura

AuthorUnknown
Posts: 1560
Joined: May 2006

As I wrote to you in your previous post, my opinion is that you should stop chemo.

goldfinch's picture
goldfinch
Posts: 737
Joined: Oct 2003

You're probably at your appt already. There really are no wrong choices. You have to so what feels right for you. Take some time to just sit quietly and breath. There is no hurry to make a decision. Trust yourself!
I can't tell you which way to go, but I'd be inclined to hold off on chemo and pursue a more natural approach. You can get cat scans and cea's every 3 months to keep an eye on things.

vinny3's picture
vinny3
Posts: 933
Joined: Jun 2006

I am on my 8th cycle of Folfox/Avastin and haven't had that problem. I do get more warm after the first infusion and I think that is from the steroid. I did have Neulasta once but don't remember any side effect. However since your elevated heart rate started after that it could be the culprit. Has that settled down? If it has I would consider doing the next cycle of chemo but not have Neulasta. If your white count stays too low you may have to spread your treatments out to 3 weeks or so. The dosage also depends on your weight. Have you lost wt since starting. If so, then your dosage may need to be reduced. Since you are NO?MO you do have more of an option to stop the chemo and watch, rescan etc and wait.

Dick

taraHK
Posts: 1961
Joined: Aug 2003

Some people have an allergic reaction to Oxaliplatin (sometimes very minor, sometimes more serious) -- so could be that. You could drop the Oxaliplatin part of the chemo, or make sure you have adequate coverage for allergic reaction thro other meds. Could be a reaction to the Neulasta. I had shots for my WBC. I had the one (can't remember the name - chemobrain!) where you have a shot each day for (in my case) 4 days --rather than one shot which lasts 2 weeks. This meant more shots (ugh) but my doc felt it cd be 'tailormade' to my needs (he monitored my WBC the first couple times, to see how many shots I needed).

I am also hearing more about "stop-start" chemotherapy. I believe this was discussed at a recent research conference. Might be worth asking your docs about. Of course, some of us did stop-start all my ourselves, due to low blood counts, or other side effects -- so we could have told them that, right?! But apparently it's now being shown to be just as effective but easier in terms of the side effects.

best wishes to you and please keep us posted.

KathiM's picture
KathiM
Posts: 8077
Joined: Aug 2005

As I mentioned before, Neulasta for my breast cancer was pure HELL!!!! I had EVERY side effect in the book, ranging from flu-like symptoms all the way to, yes, rapid heart rate. Add to that the 'day 3' vomiting, and it was awful.
During my rectal chemo, I got Neupogin shots. Same stuff, different delivery. No trouble other than a bump on each arm (they changed arms for the shot that was daily). I tolerated it SO MUCH BETTER!!!!

Hugs, Kathi

Subscribe to Comments for "REALLY NEED ADVICE"